Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Steven Dale Cutkosky
Title: Resolution of singularities
Additional book information: Graduate Studies in Mathematics, 63, American Mathematical Society, Providence, RI, 2004, viii+186 pp., ISBN 978-0-8218-3555-5, US$41.00

Author: János Kollár
Title: Lectures on resolution of singularities
Additional book information: Annals of Mathematics Studies, 166, Princeton University Press, Princeton, New Jersey, 2007, vi+208 pp., ISBN 978-0-691-12923-5, US$42.00

References [Enhancements On Off] (What's this?)

  • 1. Shreeram Shankar Abhyankar.
    Resolution of singularities of embedded algebraic surfaces.
    Pure and Applied Mathematics, Vol. 24. Academic Press, New York, 1966. MR 0217069 (36:164)
  • 2. D. Abramovich and A. J. de Jong.
    Smoothness, semistability, and toroidal geometry.
    J. Algebraic Geom., 6(4):789-801, 1997. MR 1487237 (99b:14016)
  • 3. D. Abramovich and K. Karu.
    Weak semistable reduction in characteristic 0.
    Invent. Math., 139(2):241-273, 2000. MR 1738451 (2001f:14021)
  • 4. Edward Bierstone and Pierre D. Milman.
    Uniformization of analytic spaces.
    J. Amer. Math. Soc., 2(4):801-836, 1989. MR 1001853 (91c:32033)
  • 5. Edward Bierstone and Pierre D. Milman.
    Canonical desingularization in characteristic zero by blowing up the maximum strata of a local invariant.
    Invent. Math., 128(2):207-302, 1997. MR 1440306 (98e:14010)
  • 6. Fedor A. Bogomolov and Tony G. Pantev.
    Weak Hironaka theorem.
    Math. Res. Lett., 3(3):299-307, 1996. MR 1397679 (97e:14024)
  • 7. Vincent Cossart, Jean Giraud, and Ulrich Orbanz.
    Resolution of surface singularities, volume 1101 of Lecture Notes in Mathematics.
    Springer-Verlag, Berlin, 1984.
    With an appendix by H. Hironaka. MR 775681 (87e:14032)
  • 8. Vincent Cossart, Uwe Jannsen, and Shuji Saito.
    Canonical embedded and non-embedded resolution of singularities for excellent two-dimensional schemes, 2009.
    preprint arXiv:0905.2191.
  • 9. Vincent Cossart and Olivier Piltant.
    Resolution of singularities of threefolds in positive characteristic. I. Reduction to local uniformization on Artin-Schreier and purely inseparable coverings.
    J. Algebra, 320(3):1051-1082, 2008. MR 2427629 (2009f:14024)
  • 10. Vincent Cossart and Olivier Piltant.
    Resolution of singularities of threefolds in positive characteristic. II.
    J. Algebra, 321(7):1836-1976, 2009. MR 2494751 (2010c:14009)
  • 11. Steven Dale Cutkosky.
    Resolution of singularities, Graduate Studies in Mathematics, 63.
    American Mathematical Society, Providence, RI, 2004. MR 2058431 (2005d:14022)
  • 12. Steven Dale Cutkosky.
    The structure of morphisms.
    In Algebra, arithmetic and geometry with applications (West Lafayette, IN, 2000), pages 273-281. Springer, Berlin, 2004. MR 2037094 (2005e:14019)
  • 13. Steven Dale Cutkosky.
    Resolution of singularities for 3-folds in positive characteristic.
    Amer. J. Math., 131(1):59-127, 2009. MR 2488485
  • 14. Santiago Encinas and Orlando Villamayor.
    A course on constructive desingularization and equivariance.
    In Resolution of singularities (Obergurgl, 1997), volume 181 of Progr. Math., pages 147-227. Birkhäuser, Basel, 2000. MR 1748620 (2001g:14018)
  • 15. Jean Giraud.
    Sur la théorie du contact maximal.
    Math. Z., 137:285-310, 1974. MR 0460712 (57:705)
  • 16. A. Grothendieck.
    Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. II.
    Inst. Hautes Études Sci. Publ. Math., 24:231, 1965. MR 0199181 (33:7330)
  • 17. A. Grothendieck.
    Travaux de Heisouké Hironaka sur la résolution des singularités.
    In Actes du Congrès International des Mathématiciens (Nice, 1970), Tome 1, pages 7-9. Gauthier-Villars, Paris, 1971. MR 0414283 (54:2386)
  • 18. Robin Hartshorne.
    Algebraic geometry.
    Springer-Verlag, New York, 1977.
    Graduate Texts in Mathematics, No. 52. MR 0463157 (57:3116)
  • 19. Heisuke Hironaka.
    Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II.
    Ann. of Math. (2) 79 (1964), 109-203; ibid. (2), 79 (1964), 205-326. MR 0199184 (33:7333)
  • 20. Herwig Hauser.
    Three power series techniques.
    Proc. London Math. Soc. (3) 89 (2004), no. 1, 1-24. MR 2063657 (2005f:14032)
  • 21. A. J. de Jong.
    Smoothness, semi-stability and alterations.
    Inst. Hautes Études Sci. Publ. Math., 83:51-93, 1996. MR 1423020 (98e:14011)
  • 22. János Kollár.
    Lectures on resolution of singularities, Annals of Mathematics Studies, 166.
    Princeton University Press, Princeton, NJ, 2007. MR 2289519 (2008f:14026)
  • 23. János Kollár and Shigefumi Mori.
    Birational geometry of algebraic varieties, Cambridge Tracts in Mathematics, 134.
    Cambridge University Press, Cambridge, 1998.
    With the collaboration of C. H. Clemens and A. Corti, Translated from the 1998 Japanese original. MR 1658959 (2000b:14018)
  • 24. Joseph Lipman.
    Introduction to resolution of singularities.
    In Algebraic geometry (Proc. Sympos. Pure Math., Vol. 29, Humboldt State Univ., Arcata, Calif., 1974), pages 187-230. Amer. Math. Soc., Providence, R.I., 1975. MR 0389901 (52:10730)
  • 25. Joseph Lipman.
    Desingularization of two-dimensional schemes.
    Ann. Math. (2), 107(1):151-207, 1978. MR 0491722 (58:10924)
  • 26. Mircea Mustaţă.
    Lectures on resolution of singularities, 2010.
    IAS/Park City Mathematics Series, to appear.
  • 27. Kapil H. Paranjape.
    The Bogomolov-Pantev resolution, an expository account.
    In New trends in algebraic geometry (Warwick, 1996), volume 264 of London Math. Soc. Lecture Note Ser., pages 347-358. Cambridge Univ. Press, Cambridge, 1999. MR 1714830 (2000g:14023)
  • 28. Michael Temkin.
    Desingularization of quasi-excellent schemes in characteristic zero.
    Adv. Math., 219(2):488-522, 2008. MR 2435647 (2009h:14027)
  • 29. Orlando Villamayor.
    Constructiveness of Hironaka's resolution.
    Ann. Sci. École Norm. Sup. (4), 22(1):1-32, 1989. MR 985852 (90b:14014)
  • 30. Jarosław Włodarczyk.
    Simple Hironaka resolution in characteristic zero.
    J. Amer. Math. Soc., 18(4):779-822 (electronic), 2005. MR 2163383 (2006f:14014)

Review Information:

Reviewer: Dan Abramovich
Affiliation: Providence, Rhode Island, 02912
Email: abrmovic@math.brown.edu
Journal: Bull. Amer. Math. Soc. 48 (2011), 115-122
DOI: https://doi.org/10.1090/S0273-0979-10-01301-7
Published electronically: April 9, 2010
Review copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society